Delaware, 2004

Flash Flood in Delaware, July 7, 2004

July 7, 2004 · NWS PHI · 1 event in 1 county or zone

The heavy rain also caused the partial collapse of the roof of an auto supply building in Wilmington. The rear of the roof fell into the building.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Thunderstorms with heavy rain caused flooding along a few of the creeks and rivers in the northern part of New Castle County.The heavy rain also caused the partial collapse of the roof of an auto supply building in Wilmington. The rear of the roof fell into the building. Pikes and Little Mill Creeks flooded as did the Christina River. The Christina River at Coochs Bridge was above its 10.5 foot flood stage from 720 p.m. EDT through 1153 p.m. EDT on the 7th. It crested at 11.61 feet at 830 p.m. EDT. Storm totals included 2.80 inches in Newark, 1.87 inches at the New Castle County Airport and 1.80 inches in Wilmington. Over half the rain fell within an hour.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 7, 2:50 PM EST, 3 hours 30 minutes earlier.

Area forecast discussion, Jul 7, 2:50 PM EST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
350 PM EDT WED JUL 7 2004

.SHORT TERM...
SEVERE WEATHER THREAT DOMINATES THE VERY SHORT TERM WITH SEVERE
THUNDERSTORM WATCH IN EFFECT UNTIL 600 PM EDT FOR PORTIONS OF
SOUTHEAST PA AND NORTHEAST MD IN OUR SERVICE AREA.

ONLY THE ENTIRE REGION...ONSHORE MARINE FLOW DOES APPEAR TO BE
PRODUCING A MORE STABLE AIRMASS OVER AREAS EAST AND NORTH OF THE
WATCH.  HOWEVER...STILL EXPECT ENOUGH INSTABILITY TO CONTINUE TO RUN
WITH FAIRLY HIGH CONVECTIVE POPS...WITH BEST CHANCES AS YOU HEAD
WEST AND SOUTH.

AFTER ROUND OF PRECIPITATION TONIGHT...KEPT A CHANCE OF THUNDERSTORM
ACTIVITY WITH FRONTAL PASSAGE ON THU.  HOWEVER...KNOCKED POPS DOWN
TO LOWER END OF CHANCE CATEGORY AS LOW LEVEL MOISTURE GETS LIMITED
BY GENERALLY WEST/SOUTHWEST LOW LEVEL FLOW DURING THE DAY THU AHEAD
OF FRONT.  PRECIP CHANCES END DURING THU EVENING AS A LESS HUMID AIR
MASS MOVES IN FOR FRI AND SAT.

&&

.LONG TERM...
PLEASANT START TO WEEKEND EVOLVES INTO MORE TYPICAL SCENARIO THIS
SUMMER AS FRONTAL BOUNDARIES SLIDES BACK AND FORTH OVER THE REGION.
SUBTROPICAL RIDGE TRIES TO BUILD AT TIMES...BUT OVERALL PATTERN
THROUGH LONG TERM SUGGESTS CONTINUED REDEVELOPMENT OF PERSISTENT
EAST COAST TROUGH.  AS A RESULT...TEMPERATURE AND HUMIDITY VALUES DO
NOT GET TOO EXTREME DURING THE PERIOD.  ALTHOUGH ISOLATED CONVECTION
IS POSSIBLE MONDAY INTO WEDNESDAY...FOCUSED ON BEST CHANCES WITH
FRONTAL PASSAGE ON TUESDAY.  GIVEN FLOW REGIME...TIMING IS
UNCERTAIN.

&&

.MARINE...
A SOUTH SOUTHEAST FLOW HAS BECOME ESTABLISHED OVER OUR MARINE AREA
THIS AFTERNOON, A PERFECT DIRECTION TO FUNNEL THE WIND UP DELAWARE
BAY AND ALSO A FAVORABLE DIRECTION TO HELP ENHANCE ANY TSTMS.  THE
WIND SPEED AND DIRECTION SHOULD REMAIN FAIRLY STEADY (SAVE ANY GUSTS
WITH TSTMS) UNTIL AFTER THE CONVECTION PULLS OFF OF THE COAST
TONIGHT.  AT THAT TIME THE WIND MAY BECOME A LITTLE MORE
SOUTHWESTERLY FOR A BIT THEN IT SHOULD SWING BACK TO THE SOUTH FOR
THURSDAY.  THE FRONTAL PASSAGE ON THURSDAY NIGHT SHOULD RESULT IN A
WESTERLY WIND FOR FRIDAY.

SUSTAINED WIND SPEEDS THROUGHOUT THE FORECAST PERIOD SHOULD BE 15
KNOTS OR LESS WITH SEAS ON THE OCEAN GENERALLY IN THE 2 TO 3 FOOT
RANGE.
&&

.AVIATION...
WE DID OUR BEST TO HIGHLIGHT THE TWO MOST LIKELY HOURS FOR
CONVECTION AT EACH AIRPORT.  WE BRACKETED THOSE PERIODS WITH THE
MENTION OF CB TO SUGGEST THAT TSTMS WOULD BE NEARING OR PULLING AWAY
FROM THE SITES.  OF COURSE IF THE TIMING LOOKS AS THOUGH ITS GOING
TO CHANGE WELL AMEND.  WERE FOCUSING IN ON 3 TO 5 PM FOR RDG/ABE, 4
TO 6 PM FOR ILG, 5 TO 7 PM FOR PHL/PNE/MIV, AND 6 TO 8 PM FOR ACY.

FOR LATE TONIGHT AND EARLY THURSDAY MORNING WELL HINT AT SOME
REDUCED CEILING AND VSBY VALUES.  WITH LIGHT WINDS EXPECTED AT THAT
TIME LOCATIONS THAT RECEIVE A GOOD DOUSING OF RAIN THIS EVENING WILL
LIKELY SEE SOME FOG AND LOW CLOUD DEVELOPMENT.

&&

.PRELIMINARY POINT TEMPS/POPS...
MPO 64 78 60 78 / 60 30 30 10
ABE 65 87 63 85 / 60 30 30 10
RDG 66 88 63 86 / 60 30 30 10
PHL 71 89 69 88 / 60 30 30 10
12N 67 84 62 84 / 60 30 30 10
SMQ 68 88 64 87 / 60 30 30 10
TTN 69 89 67 87 / 60 30 30 10
MIV 70 87 69 87 / 40 30 30 10
N55 71 80 69 82 / 40 30 30 10
ACY 70 84 68 86 / 40 30 30 10
ILG 70 88 69 87 / 60 30 30 10
DOV 71 88 70 87 / 60 30 30 10
GED 70 89 69 87 / 60 30 30 10
&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE/OCEAN...NONE.
MARINE/DEL BAY...NONE.
&&

IOVINO/SZATKOWSKI
Hazardous weather outlook, Jul 7, 3:46 AM EST, 14 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
446 AM EDT WED JUL 7 2004

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-080900-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
446 AM EDT WED JUL 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND
SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND
EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST
COUNTIES.

.DAY ONE...TODAY

WIDELY SCATTERED TO SCATTERED STRONG THUNDERSTORMS LATER THIS
AFTERNOON WILL BECOME SCATTERED TO NUMEROUS TONIGHT. SOME
THUNDERSTORMS LATE TODAY AND TONIGHT MAY HAVE GUSTY WINDS AND HAIL
AND ALSO BE ACCOMPANIED BY HEAVY DOWNPOURS, CAUSING LOCALIZED
FLOODING OF ROADS AND FLOOD-PRONE AREAS.

.DAYS TWO THROUGH SEVEN...

SCATTERED THUNDERSTORMS THURSDAY INTO THURSDAY EVENING MAY BE QUITE
STRONG, WITH GUSTY WINDS HAIL AND HEAVY RAIN. NO OTHER HAZARDOUS
WEATHER IS EXPECTED THROUGH THE REMAINDER OF THE OUTLOOK PERIOD.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, New Castle

When
July 7, 6:20 PM EST to 10:53 PM EST
Where
New Castle County, North Portion
Reported by
NEWSPAPER
Coordinates
39.578, -75.639 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2004Every state in 2004This day in weather historyWarnings in Delaware, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5417039.